Georgia, 2012

High Wind and Strong Wind in Georgia, October 28 to 30, 2012

October 28 to 30, 2012 · NWS FFC · 4 events in 4 counties and zones

As Hurricane Sandy moved north, paralleling the Eastern Seaboard, the surface pressure gradient increased across Georgia, resulting in a period of strong to high winds across the state. Portions of the northeast Georgia mountains experienced the strongest winds, but many areas in north Georgia experienced gusts over 40 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

As Hurricane Sandy moved north, paralleling the Eastern Seaboard, the surface pressure gradient increased across Georgia, resulting in a period of strong to high winds across the state. Portions of the northeast Georgia mountains experienced the strongest winds, but many areas in north Georgia experienced gusts over 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 28, 9:42 PM EST, 23 minutes earlier.

Area forecast discussion, Oct 28, 9:42 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1042 PM EDT SUN OCT 28 2012

.UPDATE...
HAVE GONE AHEAD AND EXPANDED THE WIND ADVISORY AREA TO INCLUDE NORTH
GEORGIA NORTH OF A LINE FROM FRANKLIN TO COVINGTON AND HOMER.
ADVISORY LEVEL WINDS HAVE BEEN SPOTTY ACROSS MOST OF THE AREA OUTSIDE
OF THE MOUNTAINS...BUT ARE OCCURRING OFTEN ENOUGH TO GO AHEAD AND
START THE ADVISORY EARLIER. METRO ATLANTA SURFACE OBSERVATIONS
SHOWING FAIRLY CONSISTENT SPEEDS AT OR ABOVE CRITERIA AT MANY
LOCATIONS. APPEARS THAT STRONGER WINDS IN THE 900-850MB LAYER ARE
MIXING DOWN A BIT MORE EFFICIENTLY ACROSS THE METRO AREA THAN
PREVIOUSLY THOUGHT. SKIES ARE CONTINUING TO CLEAR AND TEMPERATURES
ARE ON TRACK SO NO OTHER SIGNIFICANT CHANGES WILL BE MADE TO THE
FORECAST AT THIS TIME.

20

&&

.PREV DISCUSSION... /ISSUED 750 PM EDT SUN OCT 28 2012/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
EFFECTS OF SANDY BEGINNING TO BE FELT ACROSS THE AREA AS THE
PRESSURE GRADIENT TIGHTENS. WINDY CONDITIONS CAN BE EXPECTED THROUGH
THE SHORT TERM. A WIND ADVISORY WILL CONTINUE ACROSS PARTS OF N GA
TONIGHT AND ACROSS THE ENTIRE AREA MONDAY. A HIGH WIND WARNING CAN
BE EXPECTED FOR THE HIGHER ELEVATIONS OF THE GA MOUNTAINS MONDAY IN
THE COUNTIES OF UNION...TOWNS...LUMPKIN AND WHITE.

EXITING SHORT WAVE WILL BE DIMINISHING PRECIP CHANCES OVER NE GA
LATE THIS AFTERNOON/EARLY TONIGHT.

AS THE UPPER LOW RE-DEVELOPS ALONG THE EAST COAST MONDAY WITH SANDY
HEADED TOWARD SHORE...MOISTURE AND SOME AMOUNT OF CLOUD COVER WILL
SPREAD OVER PARTS OF THE EASTERN CWA BRINGING SMALL CHANCES FOR
LIGHT SHOWERS TO FAR NE GA MONDAY AND SMALL CHANCES FOR RAIN OR SNOW
SHOWERS MONDAY NIGHT.

FORECAST LOW TEMPERATURES RUNNING AROUND 10 DEGREES BELOW NORMAL
TONIGHT AS COLDER AIR MOVES OVER THE AREA...AND AROUND 15 DEGREES
BELOW NORMAL MONDAY NIGHT...WITH AREAS IN THE GA MOUNTAINS GETTING
DOWN TO AROUND 30. FORECAST HIGH TEMPERATURES RUNNING 10-15 DEGREES
BELOW NORMAL MONDAY.

OVERALL CONFIDENCE IS MEDIUM

BDL

LONG TERM /TUESDAY THROUGH SUNDAY/...
MAIN CONCERN CONTINUES TO BE STRONG WINDS ON TUESDAY WITH TIGHT
PRESSURE GRADIENT PERSISTING ACROSS THE AREA. EXPECT AT LEAST
ANOTHER WIND ADVISORY FOR MOST AREAS ON TUESDAY AND POSSIBLY
THROUGH TUESDAY NIGHT FOR AT LEAST NORTH GEORGIA MOUNTAINS. WIND
GUSTS IN THE 35 TO 45 MPH RANGE OR POSSIBLY HIGHER COULD CONTINUE
TO CAUSE SOME DAMAGE...WITH DOWN TREES AND POWER LINES. EXPECT A
GRADUAL DIMINISH OF WINDS INTO WEDNESDAY AS DEEP SURFACE LOW...
PREVIOUSLY CALLED HURRICANE SANDY... MOVES NORTHWARD INTO THE
GREAT LAKES REGION BY WEDNESDAY EVENING. OTHERWISE... A COLD DOME
OF HIGH PRESSURE WILL DOMINATE THE FORECAST AREA WITH SPOTTY
FREEZING TEMPERATURES LIKELY FOR NORTH AND PARTS OF CENTRAL GA
TUESDAY MORNING... THEN MAINLY CONFINED OVER FAR NORTH-NE GA FOR
THE REMAINING MORNING LOWS. HIGHS WILL HOLD IN THE 50S AND 60S
THROUGH MID WEEK...THEN WARM INTO THE 60S TO MID 70S BY END WEEK.
NO POPS ARE NECESSARY WITH DRY CONDITIONS IN PLACE.

39

PREV LONG TERM DISCUSSION... ISSUED 346 AM EDT SUN OCT 28 2012...

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
GFS/ECMWF SIMILAR ON THE GENERAL PATTERN FOR THE LONG TERM. THE BIG
STORY FOR THE LONG TERM WILL BE THE COLD AND WIND FOR THE FIRST PART
OF THE LONG TERM. H8 WINDS FORECAST TO BE 45 TO 60 KTS TUESDAY AND
35 TO 50 KTS WEDNESDAY. THIS IS CONSISTENT WITH PREVIOUS RUNS AND
WILL THEREFORE MAINTAIN STRONG GUSTS IN THE FORECAST THROUGH
WEDNESDAY. COLDEST TEMPS WILL BE TUESDAY...AND THEN A SLOW
MODERATION WILL BEGIN. THE PROBLEM WILL BE THE UPPER LOW/REMNANTS OF
SANDY OVER THE NORTHEAST. WEAK SHORT WAVES WILL ROTATE AROUND THE
UPPER LOW AND THROUGH THE SOUTHEAST. THE ATMOSPHERE WILL BE DRY SO
AT THIS TIME EXPECT ONLY A FEW CLOUDS WITH EACH WAVE. THE LAST SHORT
WAVE WILL MOVE THROUGH FRIDAY/FRIDAY NIGHT AND THEN H5 HEIGHTS WILL
BUILD OVER THE REGION BRINGING A WARMER TEMPS.

17

AVIATION...
00Z UPDATE...
MOSTLY BKN/OVC VFR CEILINGS CURRENTLY ACROSS THE FORECAST AREA WITH
AN AREA OF MVFR CEILINGS PERSISTING IN AND AROUND THE ATLANTA METRO
AREA. TREND WILL BE FOR CEILINGS TO CONTINUE LIFTING AND CLOUDS TO
EVENTUALLY BECOME SCATTERED BETWEEN 00Z AND 06Z ACROSS THE MAJORITY
OF THE FORECAST AREA INCLUDING THE TAF SITES. VFR CEILINGS MAY
PERSIST ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL GEORGIA AFTER
06Z. VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE
FORECAST PERIOD. NORTHWEST WINDS WILL CONTINUE THROUGH THE
FORECAST...GENERALLY 10-15KT WITH GUSTS 17-25KT THROUGH 14Z...
INCREASING TO 15-20KT WITH GUSTS 25-35KT.

//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE IS HIGH FOR VSBYS AND WINDS.
CONFIDENCE IS MEDIUM FOR CLOUDS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          38  57  35  54 /   0   5   5   5
ATLANTA         38  55  35  53 /   0   5   0   5
BLAIRSVILLE     36  48  31  46 /  20  20  20  10
CARTERSVILLE    38  55  34  55 /   0   5   0   5
COLUMBUS        40  61  36  61 /   0   5   0   5
GAINESVILLE     37  53  35  51 /   5   5   5   5
MACON           39  63  34  60 /   0   5   0   5
ROME            37  55  34  56 /   0   5   0   5
PEACHTREE CITY  37  57  34  56 /   0   5   0   5
VIDALIA         45  64  40  62 /   0   0   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM TO 8 PM EDT MONDAY FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...
CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...
GREENE...HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MUSCOGEE...OCONEE...
OGLETHORPE...PEACH...PIKE...PULASKI...PUTNAM...SCHLEY...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

WIND ADVISORY UNTIL 8 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BANKS...BARROW...BARTOW...CARROLL...CATOOSA...CHATTOOGA...
CHEROKEE...CLAYTON...COBB...COWETA...DADE...DAWSON...DEKALB...
DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...GORDON...
GWINNETT...HALL...HARALSON...HEARD...HENRY...JACKSON...MURRAY...
NEWTON...NORTH FULTON...PAULDING...PICKENS...POLK...ROCKDALE...
SOUTH FULTON...WALKER...WALTON...WHITFIELD.

HIGH WIND WARNING FROM 8 AM TO 8 PM EDT MONDAY FOR THE FOLLOWING
ZONES: LUMPKIN...TOWNS...UNION...WHITE.

WIND ADVISORY UNTIL 8 AM EDT MONDAY FOR THE FOLLOWING ZONES:
LUMPKIN...TOWNS...UNION...WHITE.

&&

SHORT TERM...20
LONG TERM....31
AVIATION...20
Hazardous weather outlook, Oct 28, 9:47 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1047 PM EDT SUN OCT 28 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1047 PM EDT SUN OCT 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
STRONG GUSTY WINDS EXPECTED ACROSS MUCH OF NORTH GEORGIA
TONIGHT...AND MUCH OF NORTH AND CENTRAL GEORGIA ON MONDAY.

.SYNOPSIS...
HURRICANE SANDY WILL CONTINUE ALONG THE MID ATLANTIC COAST THROUGH
MONDAY MORNING. HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH FROM CANADA
BEHIND A COLD FRONT THAT SWEPT THROUGH THE STATE THIS AFTERNOON.

.PRIMARY HAZARDS...
STRONG WINDS FROM 20 TO 30 MPH WITH HIGHER GUSTS WILL CONTINUE ACROSS
MUCH OF NORTH GEORGIA TONIGHT. WINDS THIS STRONG COULD DOWN A FEW
TREES AND MAKE DRIVING HAZARDOUS... ESPECIALLY FOR HIGH PROFILE
VEHICLES. THE STRONG WINDS WILL PERSIST OVERNIGHT. DRIVERS ARE
ADVISED TO USE EXTRA CAUTION. A ROUGH CHOP CAN ALSO BE EXPECTED ON
AREA LAKES ACROSS NORTH GEORGIA.

.DISCUSSION...
WINDS INCREASED ACROSS PARTS OF NORTH GEORGIA THIS AFTERNOON AS
HURRICANE SANDY CONTINUED ALONG THE MID ATLANTIC COAST AND HIGH
PRESSURE BUILT OVER THE MISSISSIPPI VALLEY. WINDS IN THE 20 TO 30
MPH RANGE WITH HIGHER GUSTS WILL CONTINUE ACROSS MUCH OF NORTH
GEORGIA OVERNIGHT. SEE THE LATEST WIND ADVISORY...ATLNPWFFC...
FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
STRONG NORTH TO NORTHWEST WINDS WITH GUSTS OF 30 TO 40 MPH ARE
EXPECTED MONDAY THROUGH TUESDAY. THE HIGHER ELEVATIONS OF THE
NORTH GEORGIA MOUNTAINS COULD SEE GUSTS AS HIGH AS 55 MPH.
HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Lumpkin

When
October 28, 10:05 PM EST to October 30, 12:00 AM EST
Where
Lumpkin forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
RAWS
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Camp Merrill RAWS station reported a maximum gust of 48 mph.

High Wind, White

When
October 29, 7:28 AM EST to October 30, 12:00 AM EST
Where
White forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2.5 million
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Manager reported at least 10 trees down across the county due to high winds.

High Wind, Towns

When
October 29, 9:00 AM EST to October 30, 12:00 AM EST
Where
Towns forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

A WSB-TV meteorologist doing a broadcast from Hiawassee reported the wind was gusting from 40 to 50 mph for several hours during the afternoon and evening of the 29th.

Strong Wind, Barrow

When
October 29, 10:31 AM EST to 4:00 PM EST
Where
Barrow forecast zone
Measured
37 kt (43 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.993, -83.713 (the zone’s center; the record gives no point)

Winder Police reported that two-year-old boy was critically injured when a tree limb fell on him while he was playing at his daycare at about 11:30 am EDT. Strong winds were reported through the late morning and into the afternoon hours, with the nearby KWDR ASOS reporting a peak gust of 43 mph at 3:55 pm EDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413702, 413652, 413704, 413655.